Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 7, 2022

June 7, 2022 · NWS LBF · 16 events in 9 counties and zones

The persistent stationary front, which led to severe storms June 3rd through the 6th, tracked south as a cold front on the 7th. As this front moved into western and southwestern Nebraska, strong to severe storms occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

The persistent stationary front, which led to severe storms June 3rd through the 6th, tracked south as a cold front on the 7th. As this front moved into western and southwestern Nebraska, strong to severe storms occurred. Hail up to tennis ball size and wind gusts to 75 MPH were reported. Power poles were reported down just north of Ansley in Custer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 7, 11:18 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 11:18 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1218 PM CDT Tue Jun 7 2022

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1217 PM CDT Tue Jun 7 2022

A complex convective environment has evolved across central and western
Nebraska this morning with multiple boundaries across the region and
clouds across southwest Nebraska inhibiting surface destabilization and
likely creating a differential heating boundary. The primary synoptic
frontal boundary is draped generally along the Nebraska/Kansas border
with a lee trof well off to our west. Expect Short wave energy evident
in water vapor imagery will spill down from the northern Rockies and
initiate convection along the lee trof upstream as is happening
currently across northeast Wyoming. This activity will grow upscale and
work its way through the panhandle and start entering the western
portion of our area late this afternoon. 0-3km bulk shear vectors
around 30kt largely orthogonal to the lee trof and long curved
hodographs shown in Bufkit will support discrete supercells with steep
lapse rates and ample CAPE supporting a severe wind/hail threat. Best
potential for landspouts with convective initiation looks to lie just
off to our northwest but will monitor closely. As the initial discrete
cells move in from the west, the convective environment will offer
greater amounts of instability and shear to the south closer to the
synoptic boundary. Expect all severe threats to include big hail,
damaging winds, and perhaps a tornado will be in play as the convective
threat transitions to locations south of highway 92 by early this
evening with discrete cells merging into clusters and eventually moving
off to our southeast as an MCS.

Once the Convection slides off to our southeast this evening, expect
generally dry conditions for the overnight though a lingering shower or
two may be possible early. Wednesday looks quiet and dry with high
pressure moving across the High Plains, followed by a chance of
showers/possibly some thunder Wednesday night as the high pushes off to
our east and return flow brings a warm front up into the region.

.LONG TERM...(Thursday through Tuesday)
Issued at 1217 PM CDT Tue Jun 7 2022

The warm front will linger over the region on Thursday and serve as a
focus for convection as a good amount of short wave energy undercuts
the temporarily flattening ridge over the Rockies. Expect instability
will surge during the afternoon and soundings on Bufkit show
considerable CAPE in the hail growth zone along with steep lapse rates
in the boundary layer, so a severe hail/wind threat will be present
into Thursday night.

Thereafter, ensemble guidance continues to amplify the upper ridge over
the western US with well above normal temperatures through the weekend.
However short wave energy undercutting the ridge combined with the lee
trof east of the Rockies will prevent a dry forecast with at least a
chance for some showers and thunderstorms through Monday. A deep trof
will then move into the PacNW early next week with cooler temperatures
closer to normal making their way in from the northwest on
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jun 7 2022

Showers and thunderstorms are expected to develop by mid to late
afternoon and continue into the evening hours. Some thunderstorms
may be severe with very large hail and damaging winds as the primary
threats. Visibility reductions are likely in heavy rainfall from
these storms. Improving conditions are expected after Midnight CDT
lasting through Wednesday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Kulik
Hazardous weather outlook, Jun 7, 1:55 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Tue Jun 7 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-082000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Tue Jun 7 2022 /155 PM MDT Tue Jun 7 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely through this evening.
Thunderstorms will move into southwest and central Nebraska
through the evening. The main hazards will be damaging winds,
large hail, and locally heavy rainfall. In addition, there is a
risk for isolated tornadoes across portions of central and
southwest Nebraska where an enhanced risk for severe thunderstorms
will exist.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Severe thunderstorms will again be possible on Thursday afternoon
and evening, mainly across western and southwest Nebraska. Main
threats will be large hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
particularly across central and southwest Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 7, 1:21 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
121 PM MDT Tue Jun 7 2022

NEZ004-071945-
Sheridan NE-
121 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of west central
Sheridan County through 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Wild Horse Butte, or 17 miles south of Hay
Springs, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.

This includes Highway 250 between mile markers 19 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4261 10228 4228 10228 4234 10275 4244 10275
      4244 10277 4253 10278
TIME...MOT...LOC 1921Z 271DEG 17KT 4243 10269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Jun 7, 1:44 PM CST, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
144 PM MDT Tue Jun 7 2022

NEZ004-094-072015-
Sheridan NE-Western Cherry NE-
144 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of west central Cherry
and east central Sheridan Counties through 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Rushville, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area, Big Hill, Billys Lake,
Morgan Lake, Wolf Hill and Argo Hill.

This includes Highway 250 between mile markers 19 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4233 10257 4252 10254 4261 10193 4222 10201
TIME...MOT...LOC 1944Z 273DEG 29KT 4243 10241

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sporer
Special weather statement, Jun 7, 2:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
214 PM MDT Tue Jun 7 2022

NEZ004-094-072045-
Sheridan NE-Western Cherry NE-
214 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of southwestern Cherry
and east central Sheridan Counties through 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Ellsworth, or 29 miles southeast of Rushville, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Hill, Dipping Vat Meadow, Billys Lake, Morgan Lake, Intersection
of Highway 61 and Survey Valley Road, Argo Hill, Mother Lake and
Highway 61 crossing the Snake River.

This includes Highway 61 between mile markers 172 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4229 10225 4254 10220 4258 10160 4211 10175
TIME...MOT...LOC 2013Z 280DEG 28KT 4237 10213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sporer

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
June 7, 2:40 PM CST
Where
Cherry County, 38.71 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.320, -101.930

Hail, Cherry

When
June 7, 3:46 PM CST
Where
Cherry County, 28.31 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -101.110

Hail, Hooker

When
June 7, 2:46 PM MST
Where
Hooker County, 5.69 mi W of Mullen
Measured
1.75 in hail
Reported by
Public
Coordinates
42.040, -101.140

Thunderstorm Wind, Grant

When
June 7, 3:00 PM MST
Where
Grant County, 4.33 mi ENE of Whitman
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.070, -101.440

Thunderstorm wind gust.

Thunderstorm Wind, Sheridan

When
June 7, 3:35 PM MST
Where
Sheridan County, 2.07 mi S of Antioch
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.040, -102.580

Large tree branches down.

Hail, Thomas

When
June 7, 4:44 PM CST
Where
Thomas County, 13.83 mi S of Thedford
Measured
1.5 in hail
Reported by
Public
Coordinates
41.780, -100.570

Hail, Logan

When
June 7, 5:10 PM CST
Where
Logan County, 8.36 mi N of Logan
Measured
1.5 in hail
Reported by
Public
Coordinates
41.620, -100.320

Hail, Perkins

When
June 7, 4:40 PM MST
Where
Perkins County, 0.87 mi SW of Venango
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -102.040

Hail, Chase

When
June 7, 4:53 PM MST
Where
Chase County, 6.4 mi NE of Lamar
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
40.640, -101.890

Hail, Chase

When
June 7, 4:55 PM MST
Where
Chase County, 9.87 mi NE of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -101.850

Hail, Custer

When
June 7, 6:00 PM CST
Where
Custer County, 4.86 mi S of Merna
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.410, -99.760

Hail, Chase

When
June 7, 5:24 PM MST
Where
Chase County, 2.14 mi NNW of Imperial
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -101.640

Hail, Chase

When
June 7, 5:25 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.520, -101.640

Hail, Custer

When
June 7, 6:29 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.290, -99.380

Thunderstorm Wind, Custer

When
June 7, 6:29 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.290, -99.380

Power poles down.

Thunderstorm Wind, Chase

When
June 7, 5:37 PM MST
Where
Chase County, Wauneta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -101.370

Power outage reported in Wauneta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034731, 1034732, 1034733, 1034744, 1034743, 1034734, 1034735, 1034736, 1034738, 1034737, 1034739, 1034740, 1034742, 1034741, 1034746, 1034745.